New Mexico, 2016

Hail in New Mexico, September 15, 2016

September 15, 2016 · NWS EPZ · 5 events in 1 county or zone

A surface low was located just south of the border with east winds keeping low level moisture in place across Otero County. An upper trough was moving over the Rockies with a 70+ knot jet approaching from the southwest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A surface low was located just south of the border with east winds keeping low level moisture in place across Otero County. An upper trough was moving over the Rockies with a 70+ knot jet approaching from the southwest. The moisture and sufficient wind shear contributed to severe thunderstorms developing over the area with hail up to golf ball size reported in Mescalero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 15, 12:19 PM MST, 2 hours 36 minutes earlier.

Area forecast discussion, Sep 15, 12:19 PM MST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
119 PM MDT THU SEP 15 2016

.SYNOPSIS...
A passing low pressure system will bring possible severe
thunderstorms to southern New Mexico and west Texas this
afternoon and this evening mainly for areas east of the Rio
Grande. Westerly winds will produce warm mostly dry weather for
the Borderland Friday and Saturday. East to southeast winds will
push moisture back into the area Sunday resulting in chances for
thunderstorms with near normal temperatures early next week.

&&

.DISCUSSION...
Surface trough was moving slowly eastward into central New Mexico
early this afternoon with axis separating deeper moisture to its
east and inflow of drier air to the west. For areas to the east
expect afternoon mucapes to be around 1000 to 2000 J/kg with
surface dewpoints above 50 and precipitable water amounts greater
than an inch. Surface heating plus convergence along trough axis
should provide sufficient upward forcing for scattered convection
mainly east of Rio Grande this afternoon and this evening. 40 kt
westerly winds at 6 km resulting in strong vertical wind
sufficient for updraft enhancement and even mid level rotation.
Thus a few storms may become severe with large hail...strong
damaging downbursts and very heavy rains.

Deep westerly wind component will develop on Friday advecting
drier air into the region as precipitable water falls below an
inch and surface dewpoints decrease below 50 F most areas except
far east. Thus expect drier weather and above normal temperatures
Friday and Saturday with only slight chances of storms mainly east
of the Rio Grande.

High pressure to the east will combine with troughing west of the
divide to generate low level east to southeast winds Sunday
through at least Tuesday with moisture transport again pushing
surface dewpoints back above 50 F and precipitable water above an
inch. East to west oriented ridge aloft will extend into the cwa
for much of next week but expect sufficient moisture and
instability will exist for isolated to scattered convection later
periods.

&&

.AVIATION...Valid 16/00Z-17/00Z...
P6SM FEW-SCT080-100 SCT-BKN200-250 thru 12z with SCT VRB35G50KTS
1-3SM TSRAGR BKN030-050 mainly east KALM-KELP line through 06z and
isolated 3-5SM -TSRA BKN050-070 west of line. After 12Z mainly
SKC-SCT100-120 with isold to sct 3-5SM -TSRA BKN050-070 mainly over
Sacramento Mts into eastern Hudspeth County after 18Z.

&&

.FIRE WEATHER...
Generally warm conditions with isolated mountain storms are expected
into the weekend with the exception of more numerous storms possible
far east through this evening. Relative humidities with low level
west to southwest winds of 5 to 15 mph will drop into the 15 to 20
percent range for the lowlands. An upper low will settle over the
Baja region this weekend and start to tap some moisture from the
south for early next week with best chances coming starting Tuesday.
Vent rates will be very good to excellent with the deep southwest
flow developing.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 67  92  67  92 /  30   0   0  20
Sierra Blanca           63  88  63  88 /  40  10  10  30
Las Cruces              62  90  60  90 /  20   0   0  10
Alamogordo              61  89  60  90 /  30   0   0  20
Cloudcroft              48  68  47  70 /  40  30  20  30
Truth or Consequences   60  87  58  87 /  10   0   0   0
Silver City             54  81  52  82 /   0   0   0   0
Deming                  61  90  59  90 /   0   0   0   0
Lordsburg               58  88  57  89 /   0   0   0   0
West El Paso Metro      68  91  67  91 /  30   0   0  10
Dell City               63  89  62  89 /  40  20  10  30
Fort Hancock            67  93  67  93 /  40   0   0  20
Loma Linda              62  85  62  86 /  40   0   0  20
Fabens                  66  93  65  92 /  30   0   0  20
Santa Teresa            66  91  65  91 /  30   0   0  10
White Sands HQ          62  88  61  89 /  30   0   0  10
Jornada Range           59  88  58  89 /  20   0   0  10
Hatch                   61  88  59  89 /   0   0   0  10
Columbus                62  91  61  92 /   0   0   0   0
Orogrande               64  89  63  89 /  30   0   0  20
Mayhill                 52  74  51  75 /  40  30  20  30
Mescalero               52  76  50  78 /  40  30  20  30
Timberon                50  74  50  75 /  40  30  20  30
Winston                 51  80  47  80 /   0   0   0   0
Hillsboro               56  85  54  85 /   0   0   0   0
Spaceport               59  86  58  87 /  20   0   0  10
Lake Roberts            50  81  47  82 /   0   0   0   0
Hurley                  55  83  52  84 /   0   0   0   0
Cliff                   55  87  52  88 /   0   0   0   0
Mule Creek              51  83  48  84 /   0   0   0   0
Faywood                 56  86  54  86 /   0   0   0   0
Animas                  55  89  55  90 /   0   0   0   0
Hachita                 56  90  56  90 /   0   0   0   0
Antelope Wells          57  88  57  89 /   0   0   0   0
Cloverdale              55  83  55  84 /   0   0   0   0

&&

.EPZ Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

05 Rogash/26 Grzywacz
Hazardous weather outlook, Sep 15, 10:55 AM MST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1155 AM MDT THU SEP 15 2016

NMZ401>417-TXZ418>424-161830-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-SOUTHERN
GILA FOOTHILLS/MIMBRES VALLEY-SOUTHWEST DESERT/LOWER GILA RIVER
VALLEY-LOWLANDS OF THE BOOTHEEL-UPLANDS OF THE BOOTHEEL-SOUTHWEST
DESERT/MIMBRES BASIN-EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY
LAKES-NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA
VALLEY-CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-WEST SLOPES
SACRAMENTO MOUNTAINS BELOW 7500 FEET-SACRAMENTO MOUNTAINS ABOVE 7500
FEET-EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-NORTHERN
HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-SOUTHERN HUDSPETH
HIGHLANDS-RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH
COUNTIES-RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1155 AM MDT THU SEP 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS POSSIBLE WITH MOST OF THE STORMS OCCURRING
EAST OF THE RIO GRANDE. SEVERAL STORMS MAY BECOME SEVERE WITH HAIL
GREATER THAN AN INCH IN DIAMETER...DAMAGING WIND GUSTS GREATER THAN
60 MPH AND HEAVY RAIN WITH FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY WITH MOST OF
THE REGION STAYING DRY.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS SUNDAY THROUGH
WEDNESDAY. A FEW STORMS MAY OF PRODUCE HEAVY RAIN...HAIL UP TO AN
INCH IN DIAMETER AND WIND GUSTS IN EXCESS OF 60 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

ROGASH

In the hours before

Special weather statement, Sep 15, 1:38 PM MST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
238 PM MDT THU SEP 15 2016

NMZ409-410-412-152130-
SIERRA COUNTY LAKES NM-CENTRAL TULAROSA BASIN NM-
NORTHERN DONA ANA COUNTY NM-
238 PM MDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SIERRA AND
NORTHEASTERN DONA ANA COUNTIES UNTIL 330 PM MDT...

AT 238 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES EAST OF UPHAM...MOVING EAST NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTHRUP LANDING AND PORTIONS OF JORNADA EXPERIMENTAL RANGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3271 10684 3287 10690 3307 10639 3278 10638
TIME...MOT...LOC 2038Z 249DEG 22KT 3282 10678

TRIPOLI
Special weather statement, Sep 15, 1:55 PM MST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
255 PM MDT THU SEP 15 2016

NMZ402-408-409-152145-
SIERRA COUNTY LAKES NM-EASTERN BLACK RANGE FOOTHILLS NM-
SOUTHERN GILA HIGHLANDS/BLACK RANGE NM-
255 PM MDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SIERRA COUNTY UNTIL
345 PM MDT...

AT 254 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF CABALLO...MOVING EAST NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CABALLO...TRUTH OR CONSEQUENCES...HILLSBORO...ARREY...PALOMAS...
CITY OF ELEPHANT BUTTE...LOWER PALOMAS CANYON...
HOT SPRINGS LANDING...UPPER PALOMAS CANYON...LOWER ANIMAS CREEK...
LADDER RANCH...CABALLO LAKE...WILLIAMSBURG AND ELEPHANT BUTTE LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3321 10720 3288 10714 3287 10762 3316 10763
TIME...MOT...LOC 2054Z 257DEG 25KT 3303 10743

TRIPOLI
Special weather statement, Sep 15, 2:04 PM MST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
304 PM MDT THU SEP 15 2016

TXZ421-422-152145-
SALT BASIN TX-SOUTHERN HUDSPETH HIGHLANDS TX-
304 PM MDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUDSPETH COUNTY
UNTIL 345 PM MDT...

AT 304 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SALT FLAT...OR 14 MILES SOUTHWEST OF GUADALUPE MOUNTAINS NATIONAL
PARK...MOVING EAST SOUTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SALT FLAT...
GUADALUPE MOUNTAINS NATIONAL PARK AND FAR WESTERN PORTIONS OF
GUADALUPE MOUNTAINS NATIONAL PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3154 10534 3180 10538 3188 10492 3165 10491
      3153 10492
TIME...MOT...LOC 2104Z 256DEG 25KT 3174 10502

TRIPOLI
Special weather statement, Sep 15, 2:23 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
323 PM MDT THU SEP 15 2016

NMZ417-152215-
OTERO MESA NM-
323 PM MDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO COUNTY UNTIL
415 PM MDT...

AT 323 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 19
MILES SOUTH OF PINON...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN OTERO
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3223 10564 3236 10566 3247 10519 3216 10513
TIME...MOT...LOC 2123Z 261DEG 15KT 3234 10541

TRIPOLI
Special weather statement, Sep 15, 2:40 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
340 PM MDT THU SEP 15 2016

NMZ412-152230-
CENTRAL TULAROSA BASIN NM-
340 PM MDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DONA ANA AND WEST
CENTRAL OTERO COUNTIES UNTIL 430 PM MDT...

AT 339 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NORTHRUP LANDING...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTHRUP LANDING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3283 10646 3296 10655 3311 10620 3293 10612
TIME...MOT...LOC 2139Z 244DEG 20KT 3298 10638

TRIPOLI
Special weather statement, Sep 15, 2:52 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
352 PM MDT THU SEP 15 2016

NMZ409-412-152245-
SIERRA COUNTY LAKES NM-CENTRAL TULAROSA BASIN NM-
352 PM MDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SIERRA COUNTY UNTIL
445 PM MDT...

AT 350 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS NEAR
ENGLE AND WEST OF SALINAS PEAK...MOVING EAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ENGLE AND SALINAS PEAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3307 10705 3347 10711 3345 10640 3309 10637
TIME...MOT...LOC 2150Z 274DEG 24KT 3335 10684

ROGASH

The radar

The Holloman AFB radar (KHDX), 25 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Otero

When
September 15, 2:55 PM MST
Where
Otero County, 2.99 mi NW of Pinto
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
33.004, -105.863

Hail, Otero

When
September 15, 3:15 PM MST
Where
Otero County, 0.73 mi W of High Rolls
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
32.950, -105.833

Hail, Otero

When
September 15, 3:30 PM MST to 3:35 PM MST
Where
Otero County, 1.18 mi SW of Cloudcroft
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
32.956, -105.742

Hail was up to 2 inches deep.

Hail, Otero

When
September 15, 3:45 PM MST
Where
Otero County, 1.33 mi NE of Boles
Measured
1.25 in hail
Reported by
Public
Coordinates
32.934, -105.955

Hail, Otero

When
September 15, 5:12 PM MST
Where
Otero County, 1.27 mi NNW of Mescalero
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.168, -105.776

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659969, 659966, 659967, 659968, 659970.